Open Access

Fixed Point Theorems for Contractive Mappings in Complete -Metric Spaces

Fixed Point Theory and Applications20092009:917175

DOI: 10.1155/2009/917175

Received: 31 December 2008

Accepted: 7 April 2009

Published: 16 April 2009

Abstract

We prove some fixed point results for mappings satisfying various contractive conditions on Complete -metric Spaces. Also the Uniqueness of such fixed point are proved, as well as we showed these mappings are -continuous on such fixed points.

1. Introduction

Metric spaces are playing an increasing role in mathematics and the applied sciences.

Over the past two decades the development of fixed point theory in metric spaces has attracted considerable attention due to numerous applications in areas such as variational and linear inequalities, optimization, and approximation theory.

Different generalizations of the notion of a metric space have been proposed by Gahler [1, 2] and by Dhage [3, 4]. However, HA et al. [5] have pointed out that the results obtained by Gahler for his metrics are independent, rather than generalizations, of the corresponding results in metric spaces, while in [6]the current authors have pointed out that Dhage's notion of a -metric space is fundamentally flawed and most of the results claimed by Dhage and others are invalid.

In 2003 we introduced a more appropriate and robust notion of a generalized metric space as follows.

Definition 1.1 ([7]).

Let X be a nonempty set, and let be a function satisfying the following axioms:

() if ,

() ,

() ,

() (symmetry in all three variables),

() , for all , (rectangle inequality).

Then the function is called a generalized metric, or, more specifically a -metric on , and the pair is called a -metric space.

Example 1.2 ([7]).

Let be a usual metric space, then and are -metric space, where
(1.1)

We now recall some of the basic concepts and results for -metric spaces that were introduced in ([7]).

Definition 1.3.

Let be a -metric space, let be a sequence of points of , we say that is -convergent to if ; that is, for any there exists such that , for all (throughout this paper we mean by the set of all natural numbers). We refer to as the limit of the sequence and write .

Proposition 1.4.

Let be a -metric space then the following are equivalent.

(1) is -convergent to .

(2) , as .

(3) , as .

Definition.

Let be a -metric space, a sequence is called -Cauchy if given , there is such that for all that is if as .

Proposition 1.6.

In a -metric space , the following are equivalent.

(1)The sequence is -Cauchy.

(2)For every there exists such that for all .

Definition 1.7.

Let and be -metric spaces and let be a function, then is said to be -continuous at a point if given , there exists such that ; implies . A function is -continuous on if and only if it is -continuous at all .

Proposition 1.8.

Let , be -metric spaces, then a function is -continuous at a point if and only if it is -sequentially continuous at ; that is, whenever is -convergent to , is -convergent to .

Proposition 1.9.

Let be a -metric space, then the function is jointly continuous in all three of its variables.

Definition 1.10.

A -metric space is said to be -complete (or a complete -metric space) if every -Cauchy sequence in is -convergent in .

2. The Main Results

We begin with the following theorem.

Theorem 2.1.

Let be a complete -metric space and let be a mapping which satisfies the following condition, for all ,
(2.1)

where . Then has a unique fixed point (say ) and is -continuous at .

Proof.

Suppose that satisfies condition (2.1), let be an arbitrary point, and define the sequence by , then by (2.1), we have
(2.2)
so,
(2.3)
But, by (G5), we have
(2.4)
So, (2.3)becomes
(2.5)
So, it must be the case that
(2.6)
which implies
(2.7)
Let , then and by repeated application of (2.7), we have
(2.8)
Then, for all we have by repeated use of the rectangle inequality and (2.8) that
(2.9)
Then, , as , since , as . For (G5) implies that , taking limit as , we get . So is -Cauchy a sequence. By completeness of , there exists such that is -converges to . Suppose that , then
(2.10)
taking the limit as , and using the fact that the function is continuous on its variables, we have , which is a contradiction since . So, . To prove uniqueness, suppose that is such that , then (2.1) implies that , thus again by the same argument we will find , thus
(2.11)
which implies that , since . To see that is -continuous at , let be a sequence such that , then
(2.12)
and we deduce that
(2.13)
but (G5) implies that
(2.14)

and (2.13) leads to the following cases,

(1) ,

(2)

(3)

In each case take the limit as to see that and so, by Proposition 1.4, we have that the sequence is -convergent to , therefor Proposition 1.8 implies that is -continuous at .

Remark 2.2.

If the -metric space is bounded (that is, for some we have for all ) then an argument similar to that used above establishes the result for .

Corollary 2.3.

Let be a complete -metric spaces and let be a mapping which satisfies the following condition for some and for all :
(2.15)

where , then has a unique fixed point (say ), and is -continuous at .

Proof.

From the previous theorem, we have that has a unique fixed point (say u), that is, . But , so is another fixed point for and by uniqueness .

Theorem 2.4.

Let be a complete -metric space, and let be a mapping which satisfies the following condition for all
(2.16)

where , then has a unique fixed point (say ), and is -continuous at .

Proof.

Suppose that satisfies the condition (2.16), let be an arbitrary point, and define the sequence by , then by (2.16) we get
(2.17)
since , then it must be the case that
(2.18)
but from (G5), we have
(2.19)
so (2.18) implies that
(2.20)
let , then and by repeated application of (2.20), we have
(2.21)
Then, for all we have, by repeated use of the rectangle inequality, So, , as and is -Cauchy sequence. By the completeness of , there exists such tha is -convergent to .Suppose that , then
(2.22)
Taking the limit as , and using the fact that the function is continuous in its variables, we get
(2.23)
since , this contradiction implies that .To prove uniqueness, suppose that such that , then
(2.24)
so we deduce that . This implies that and by repeated use of the same argument we will find . Therefor we get , since , this contradiction implies that . To show that is -continuous at let be a sequence such that in , then
(2.25)
Thus, (2.25) becomes
(2.26)
but by (G5) we have , therefor (2.26) implies that and we deduce that
(2.27)

Taking the limit of (2.27) as , we see that and so, by Proposition 1.8, we have which implies that is -continuous at .

Corollary 2.5.

Let be a complete -metric space, and let be a mapping which satisfies the following condition for some and for all
(2.28)

where , then has a unique fixed point (say ), and is -continuous at .

Proof.

The proof follows from the previous theorem and the same argument used in Corollary 2.3.

Theorem 2.6.

Let be a complete -metric space, and let be a mapping which satisfies the following condition, for all
(2.29)

where , then has a unique fixed point, say , and is -continuous at .

Proof.

Suppose that satisfies the condition (2.29). Let be an arbitrary point, and define the sequence by , then by (2.29), we have
(2.30)
thus and so
(2.31)
But by (G5) we have
(2.32)
Let , then since and from (2.31) we deduce that
(2.33)
Continuing this procedure we get Then, for all we have by repeated use of the rectangle inequality that Thus, , as , so, is -Cauchy a sequence. By completeness of , there exists such that is -convergent to . Suppose that , then
(2.34)
taking the limit as , and using the fact that the function is continuous in its variables, we obtain . Since this is a contradiction so, . To prove uniqueness, suppose that is such that , then
(2.35)
thus and we deduce that
(2.36)
By the same argument we get
(2.37)
hence, which implies that ( since ). To show that is -continuous at , let be a sequence such that , then
(2.38)

therefore, (2.38) implies two cases.

Case 1.

.

Case 2.

.

But, by (G5) we have , so case 2 implies that In each case taking the limit as , we see that and so, by Proposition 1.8, we have which implies that is -continuous at .

Corollary 2.7.

Let be a complete -metric spaces, and let be a mapping which satisfies the following condition for some and for all
(2.39)

where , then has a unique fixed point, say , and is -continuous at .

Proof.

The proof follows from the previous theorem and the same argument used in Corollary 2.3. The following theorem has been stated in [8] without proof, but this can be proved by using Theorem (2.6) as follows.

Theorem 2.8 ([8]).

Let be a complete -metric space and let be a mapping which satisfies the following condition, for all
(2.40)

where , then has a unique fixed point, say , and is -continuous at .

Proof.

Setting in condition (2.40), then it reduced to condition (2.29), and the proof follows from Theorem (2.6).

Authors’ Affiliations

(1)
Department of Mathematics, The Hashemite University
(2)
School of Mathematical and Physical Sciences, The University of Newcastle

References

  1. Gähler S: 2-metrische Räume und ihre topologische Struktur. Mathematische Nachrichten 1963,26(1–4):115–148.MathSciNetView ArticleMATHGoogle Scholar
  2. Gähler S: Zur geometric -metriche räume. Revue Roumaine de Mathématiques Pures et Appliquées 1966, 11: 665–667.MATHGoogle Scholar
  3. Dhage BC: Generalised metric spaces and mappings with fixed point. Bulletin of the Calcutta Mathematical Society 1992,84(4):329–336.MathSciNetMATHGoogle Scholar
  4. Dhage BC: Generalized metric spaces and topological structure. I. Analele Ştiinţifice ale Universităţii Al. I. Cuza din Iaşi. Serie Nouă. Matematică 2000,46(1):3–24.MathSciNetMATHGoogle Scholar
  5. Ha KS, Cho YJ, White A: Strictly convex and strictly 2-convex 2-normed spaces. Mathematica Japonica 1988,33(3):375–384.MathSciNetMATHGoogle Scholar
  6. Mustafa Z, Sims B: Some remarks concerning -metric spaces. Proceedings of the International Conference on Fixed Point Theory and Applications, July 2004, Valencia, Spain 189–198.
  7. Mustafa Z, Sims B: A new approach to generalized metric spaces. Journal of Nonlinear and Convex Analysis 2006,7(2):289–297.MathSciNetMATHGoogle Scholar
  8. Mustafa Z: A new structure for generalized metric spaces—with applications to fixed point theory, Ph.D. thesis. The University of Newcastle, Callaghan, Australia; 2005.Google Scholar

Copyright

© Z. Mustafa and B. Sims. 2009

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.